Kansas, 2010

Damaging Wind in Kansas, June 23, 2010

June 23, 2010 · NWS TOP · 1 event in 1 county or zone

On the afternoon of June 23rd, thunderstorms formed across northeast Kansas bringing isolated gusty winds and damage to Anderson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of June 23rd, thunderstorms formed across northeast Kansas bringing isolated gusty winds and damage to Anderson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 23, 2:57 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 23, 2:57 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT WED JUN 23 2010

.DISCUSSION...

THIS AFTERNOON THROUGH THURSDAY...CENTRAL CONUS PATTERN
CHARACTERIZED BY A SHORTWAVE TROUGH MOVING ACROSS SOUTH DAKOTA IN
MINNESOTA WITH A TRAILING COLD FRONT SLICING THROUGH KANSAS. AS OF
EARLY THIS AFTERNOON...THIS BOUNDARY WAS LOCATED FROM NEWTON TO JUST
NW OF TOPEKA. TO THE NORTH OF THIS LINE...TEMPERATURES WERE IN THE
UPPER 70S TO MIDDLE 80S WITH MUCH DRIER AIR ADVECTING INTO THE AREA
WITH DEWPOINTS IN THE MIDDLE 60S. SOUTH OF THIS LINE...AN UNSTABLE
ATMOSPHERE EXISTS WITH TEMPERATURES IN THE 90S AND DEWPOINTS IN THE
LOWER 70S. MLCAPE VALUES OF 2500 J/KG ARE COMMON OVER THE AREA WITH
RAPIDLY ERODING CINH OVER NORTHEAST KS. STILL ANTICIPATE CONTINUED
SFC CONVERGENCE ALONG THE BOUNDARY WILL ALLOW FOR SCT CONVECTIVE
INITIATION FIRST ACROSS NORTHERN MISSOURI AND THEN BACKBUILD SWWARD
OVER PORTIONS OF NORTHEAST INTO EAST CENTRAL KS BETWEEN 21-23Z.
WITH AN UNSTABLE ATM...STORMS THAT ARE ABLE TO MATURE MAY BECOME
SEVERE...ALTHOUGH OVERALL SVR POTENTIAL SHOULD BE LIMITED BY WEAK
DEEP LAYER SHEAR WITHIN THE WARM SECTOR. THEREFORE BEST CHANCES FOR
HAIL WILL BE WITH INITIAL DEVELOPMENT WHEN UPDRAFTS ARE MORE
ISOLATED...AND WIND POTENTIAL WITH MICROBURSTS AND/OR UPSCALE GROWTH
COLD POOL. COLD FRONT IS EXPECTED TO CLEAR THE TOP CWA BY
03Z...LIKEWISE ENDING PRECIP CHANCES AS COOLER/DRIER AIR MOVE IN.
LOWS TONIGHT WILL FALL INTO THE 60S WITH MOSTLY CLEAR SKIES. SFC
HIGH PRESSURE BRIEFLY TAKES CONTROL OF THE AREA ON THU...RESULTING
IN MOSTLY CLEAR SKIES AND COOLER READINGS WITH HIGHS IN THE MIDDLE
80S.  BLAIR

RIDGE OF HIGH PRESSURE MOVES OFF TO THE EAST THURSDAY AS LOW
PRESSURE DEVELOPS IN THE LEE OF THE ROCKIES. RESULTING LOW-LEVEL
WARM ADVECTION HELPS AMPLIFY UPPER RIDGE ACROSS CENTRAL U.S. FOR
FRIDAY INTO SATURDAY MORNING...ALSO KEEPING CONVECTIVE SYSTEMS
WELL TO THE NORTH DURING THAT TIME.

SHORTWAVE TROUGH AND SURFACE LOW MOVING THROUGH THE NORTHERN
PLAINS ON SATURDAY...DRAGS A COLD FRONT INTO CENTRAL AND NORTHERN
KS BY LATE SATURDAY NIGHT...WITH INCREASING CHANCES FOR
THUNDERSTORMS. ECMWF AND GFS BOTH BRING THE FRONT THROUGH ERN KS
LATE SATURDAY NIGHT AND SUNDAY...WITH THE GFS FASTER. IT IS
POSSIBLE THE PRECIPITATION WILL LINGER BEHIND THE FRONT ACROSS EC
KS SUNDAY EVENING...IF THE ECMWF IS CORRECT WITH THE SLOWER
MOTION OF THE FRONT.

AFTER THAT...UPPER RIDGE BUILDS TO THE WEST...WITH ERN KS IN NWLY
FLOW ALOFT. SOME DISCREPANCY AMONG THE MODELS FOR TEMPERATURES
TUESDAY AND WEDNESDAY OF NEXT WEEK AS 00Z AND 12Z ECMWF KEEP UPPER
RIDGE FARTHER WEST AND NELY OR ELY LOW-LEVEL FLOW OVER ERN
KS. THIS WOULD KEEP HUMIDITY LEVELS DOWN AND TEMPERATURES IN THE
PLEASANT 80S FOR HIGHS. GFS ON THE OTHER HAND HAS A MORE EWD
POSITION OF THE UPPER RIDGE...WHICH WOULD BRING THE WARMTH AND
HUMIDITY BACK FASTER. HAVE GONE CLOSER TO THE ECMWF
SOLUTION...WHICH HAS CONTINUITY...AND THUS THE COOLER HIGHS NEXT
WEEK. GDP

&&

.AVIATION...

VFR CONDITIONS PREDOMINANT CATEGORY THROUGH THE FORECAST PERIOD.
EXCEPTION MAY BE TSRA BETWEEN 20-22Z AT TOP/FOE WITH BRIEFLY
REDUCED VIS/CIGS. FRONTAL BOUNDARY CURRENTLY THROUGH MHK AND WILL
PASS THROUGH TOP/FOE BY 22Z...WITH NORTHERLY WINDS FOLLOWING.
MOSTLY CLEAR SKIES AND WINDS UNDER 10KTS TONIGHT THROUGH END OF
THE FORECAST PERIOD. BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 23, 2:40 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT WED JUN 23 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-241015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS INTO EARLY
EVENING ALONG A COLD FRONT MOVING SOUTH. THE MOST LIKELY AREA FOR
THE THUNDERSTORMS WILL BE ACROSS EAST CENTRAL KANSAS SOUTH OF THE
KANSAS TURNPIKE. THE STORMS COULD BE CAPABLE OF DAMAGING WINDS AND
HAIL...AS WELL AS VERY HEAVY RAIN. THE THUNDERSTORMS ARE EXPECTED TO
MOVE SOUTH OUT OF THE AREA BY THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS EAST CENTRAL KANSAS INTO THIS EVENING.

In the hours before

Special weather statement, Jun 23, 3:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT WED JUN 23 2010

KSZ056-232215-
FRANKLIN-
439 PM CDT WED JUN 23 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN FRANKLIN COUNTY...

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF SOUTHERN FRANKLIN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE PRINCETON...RICHMOND AND LANE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

BLAIR

The radar

The Pleasant Hill radar (KEAX), 101 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
June 23, 4:10 PM CST to 5:00 PM CST
Where
Anderson County, 2.8 mi WSW of Scipio to 3.86 mi WNW of Selma
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.360, -95.270

A trained spotter near Richmond reported an estimated 70 mph wind gust. An emergency manager reported an electrical pole down near Garnett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246784.